Volume 11 Issue 294
Published - 14:00 UTC 08:00 EST 6-Nov-2009 
Next Update - 14:00 UC 08:00 EST 7-Nov-2009

Editor: Susan K. Boyer, RN
Vidyya.
All rights reserved.




  

 




Acetaminophen may be linked to asthma in children and adults

(6 November 2009: VIDYYA MEDICAL NEWS SERVICE) -- New research shows that the widely used pain reliever acetaminophen may be associated with an increased risk of asthma and wheezing in both children and adults exposed to the drug. Researchers from the University of British Columbia, Vancouver, BC, Canada, conducted a systematic review and metaanalysis of 19 clinical studies (total subjects=425,140) that compared the risk of asthma or wheezing with acetaminophen exposure.

The analysis showed that the pooled odds ratio (odds ratio for all studies combined) for asthma among users of acetaminophen was 1.63. The risk of asthma in children who used acetaminophen in the year prior to asthma diagnosis or in the first year of life was elevated to 1.60 and 1.47, respectively.

Furthermore, results showed a slight increase in the risk of asthma and wheezing with prenatal use of acetaminophen by mothers. Researchers speculate that acetaminophen's lack of inhibition of cyclooxygenase, the key enzyme involved in the inflammatory response of asthma, may be one explanation for the potential link between acetaminophen use and asthma.

This study is published in the November issue of CHEST, the peer-reviewed journal of the American College of Chest Physicians.

Return to Vidyya Medical News Service for 6 November 2009

© Vidyya. All rights reserved.

Information appearing on the Vidyya Medical News Service is not intended as a substitute for professional medical care. Seek professional medical help and follow your health care provider's advice.

Interested in subscribing to our daily e-mail newsletter? Send an email to Vidyya@vidyya.com with the word subscribe in the subject field.